Adding HIV Protease Inhibitors to Rifampin Leads to Adverse Effects
Mixing the TB antibiotic rifampin with a protease inhibitor combination, ritonavir-boosted atazanavir, could cause hepatotoxicity and gastrointestinal intolerance in TB-HIV co-infected patients, a recent study found. The adverse events occurred when rifampin dosing preceded the PIs in a study.
"Rifampin is the cornerstone of antituberculosis therapy, but induction of hepatic cytochrome P4503A by rifampin markedly lowers HIV protease inhibitor plasma concentrations," noted Dr. David W. Hass of Vanderbilt University School of Medicine and colleagues. "Tuberculosis continues to be important in patients living with HIV worldwide, and research in this area is very important," Haas said.
In the open-label trial, Haas and colleagues studied the interactions and safety of rifampin, ritonavir, and atazanavir among 14 healthy, HIV-negative volunteers. The study included three periods. During period one, participants received 600-mg rifampin every 24 hours for eight days. During the second period, subjects continued the rifampin dosing and added 300-mg atazanavir and 100-mg ritonavir every 12 hours, for at least 11 days. During period three, atazanavir was to be increased to 400 mg every 12 hours.
All participants tolerated rifampin during period one. However, upon adding ritonavir-boosted atazanavir, the first three subjects experienced vomiting and transaminase elevations resulting in study drug discontinuation. The study was then terminated. These toxicities were observed in two previous studies involving PIs other than atazanavir, the authors said.
"We are planning additional studies to look further at this same combination of drugs, but started in a different order, which we think may make a big difference," Haas said. "There are a number of HIV drugs that can be used safely and effectively in combination with TB drugs, including nucleoside analogues and most non-nucleoside reverse transcriptase inhibitors," he said.
The full report, "Hepatotoxicity and Gastrointestinal Intolerance When Healthy Volunteers Taking Rifampin Add Twice-Daily Atazanavir and Ritonavir," was published in Journal of Acquired Immune Deficiency Syndromes (2009;50(3):290-293).